Drugs that are commonly used to prevent osteoporosis may increase the risk of serious inflammatory eye disease in first-time users, found an article in CMAJ (Canadian Medical Association Journal).
Oral bisphosphonates, the most commonly prescribed class of drugs used to prevent osteoporosis, have been linked to adverse events such as unusual fractures, irregular heartbeat, and esophageal and colon cancer. Some case reports have shown an association between these drugs and anterior uveitis and scleritis, inflammatory eye diseases that can seriously affect vision.
Researchers from the Child and Family Research Institute and the University of British Columbia, Vancouver, BC, undertook a study to examine and quantify the risk associated with uveitis or scleritis and oral bisphosphonates because the literature is limited. They included 934 147 people in British Columbia who had visited an ophthalmologist between 2000 and 2007. Of the total, 10 827 were first-time users of bisphosphonates and 923 320 were nonusers.
The researchers found that the incidence rate for uveitis in first-time users was 29/10 000 person-years and 63/10 000 person-years for scleritis compared with 20/10 000 person-years for uveitis and 63/10 000 for scleritis in nonusers.
"We found that first-time users of bisphosphonates are at an increased risk of scleritis and uveitis," writes Dr. Mahyar Etminan, Therapeutic Evaluative Unit, the Child and Family Research Institute and the Department of Medicine, University of British Columbia, with coauthors.
"The risk of inflammatory ocular adverse events, including scleritis and uveitis, is not highlighted in most package inserts included with oral bisphosphonates," the authors conclude. "Our study highlights the need for clinicians to inform their patients about the signs and symptoms of scleritis and uveitis, so that prompt treatment may be sought and further complications averted."
The authors note that patients taking oral bisphosphonates must be aware of symptoms for these eye conditions so they can seek treatment.
Canadian Medical Association Journal